Antiepileptics: aggravation of generalised seizures: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Antiepileptics: aggravation of generalised seizures

Sample item

A 16-year-old girl has morning jerks of her arms and occasional generalised tonic-clonic seizures after late nights. She is started on carbamazepine for presumed focal epilepsy. Her myoclonic jerks increase and absence episodes begin. What is the correct interpretation and action?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Sodium channel blockers can aggravate generalised myoclonic and absence seizures; switch to levetiracetam

The features suggest juvenile myoclonic epilepsy, a generalised syndrome. Sodium channel blockers such as carbamazepine, oxcarbazepine and phenytoin can worsen myoclonic and absence seizures, probably by enhancing thalamocortical synchrony. Valproate, levetiracetam and lamotrigine are better choices, with levetiracetam preferred when valproate is unsuitable in a woman of childbearing age.

Option by option

  • A. Carbamazepine dose is subtherapeutic; double the dose

    Doubling the dose of the aggravating drug would be expected to worsen the seizures further.

  • B. Carbamazepine induces its own metabolism; add phenytoin

    Phenytoin shares the same sodium channel mechanism and can also aggravate myoclonus.

  • C. Sodium channel blockers can aggravate generalised myoclonic and absence seizures; switch to levetiracetam (correct)

    Carbamazepine can precipitate or worsen generalised seizure types, so a broad-spectrum drug is required.

  • D. A drug rash is imminent; switch to oxcarbazepine

    Oxcarbazepine is a keto-analogue of carbamazepine with the same aggravating potential.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is C, Sodium channel blockers can aggravate generalised myoclonic and absence seizures; switch to levetiracetam. The features suggest juvenile myoclonic epilepsy, a generalised syndrome.

Why is "Carbamazepine dose is subtherapeutic; double the dose" not the answer?

Doubling the dose of the aggravating drug would be expected to worsen the seizures further.

Why is "Carbamazepine induces its own metabolism; add phenytoin" not the answer?

Phenytoin shares the same sodium channel mechanism and can also aggravate myoclonus.

Why is "A drug rash is imminent; switch to oxcarbazepine" not the answer?

Oxcarbazepine is a keto-analogue of carbamazepine with the same aggravating potential.

What concept does this question test?

It tests Antiepileptics: aggravation of generalised seizures in Pharmacology. Sodium channel blockers such as carbamazepine, oxcarbazepine and phenytoin can worsen myoclonic and absence seizures, probably by enhancing thalamocortical synchrony. Valproate, levetiracetam and lamotrigine are better choices, with levetiracetam preferred when valproate is unsuitable in a woman of childbearing age.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Antiepileptics: aggravation of generalised seizures?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.